The FDA has issued warnings for people taking Boniva and Fosamax. Patients that are currently taking bisphosphonates (drugs used for strengthening the bones) are being warned that, ironically, the drugs can cause thigh fractures.
Both Boniva and Fosamax are used to treat osteoporosis. According to the FDA, both of the drugs increase the risks of patients’ suffering from rare femur fractures that only occur in about 1 percent of the reported cases of such fractures. This particular fracture takes place in the hip joint.
“We know from clinical trials that these drugs do prevent the common osteoporosis fractures,” says Dr. Sandra Kweder, the FDA’s deputy director for new drugs. “The fractures we’re talking about today are very unusual and rare.”
Most of the patients that experienced the rare fractures complained of first experiencing pain and/or an aching in the groin when the fractures occurred. So far, it is not known if Fosamax and Boniva, which most commonly are prescribed for women experiencing menopause, are directly related to the femur fractures. Still, caution is being taken by ensuring that the potential risks are placed on the labels and pamphlets be given to patients that are taking either of the drugs.
The American Society of Bone and Mineral Research first published the report last month. In it, the report says that there are many explanations for the fractures. One of them is that the slowdown in cell turnover that seems to happen when patients take bisphosphonates may be what is leading to the patients ending up with weaker bones in some of the cases.
People who currently are taking Fosamax or Boniva are not recommended to stop taking them until they consult a physician. While the FDA says that most of the risks are posed to those that have been taking bisphosphonates for more than 5 years, there have been cases where patients have been taking it for more than 15 years. Right now there are no guidelines for how long these drugs should be taken and the FDA wants to do more research before making any suggestions as to how they should be used.